Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 191, NWS Hastings, NE

August 2, 2006Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 2, 2006, 3:44 PM CDT for Osborne County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2006, 3:44 PM CDT (20:44 UTC)
Expired
Aug 2, 2006, 4:30 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:18 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT WED AUG 2 2006

.SHORT TERM...MAIN PROBLEM IN THE NEAR TERM IS CHANCE OF
THUNDERSTORMS TONIGHT. AFTERNOON SURFACE ANALYSIS PLACED A COLD
FRONT JUST SOUTHEAST OF THE FORECAST AREA. 00Z NAM/GFS SUGGEST THE
H85 FRONT WILL LINGER A BIT BEHIND THE SURFACE BOUNDARY...ALONG
WITH THE H7 DEFORMATION AXIS. HAVE KEPT A CHANCE OF THUNDERSTORMS
ALONG AND AHEAD OF THE H7 DEFORMATION AXIS WHICH GRADUALLY SHIFTS
SOUTHEAST LATER TONIGHT.

SEVERE CHANCES APPEAR TO BE MORE FAVORABLE JUST TO THE SOUTH AND
EAST OF THE FORECAST AREA CLOSER TO THE SURFACE BOUNDARY...HOWEVER
LATEST LAPS ANALYSIS SHOWS SBCAPES OF 1500-2000 J/KG IN THE FAR
SOUTH WITH STEEP LOW LEVEL LAPSE RATES CLIPPING OUR FAR SOUTHERN
KANSAS COUNTIES. AGAIN THINK THE PRIMARY THREAT WOULD BE DAMAGING
WINDS...WITH A LESSER CHANCE FOR SEVERE HAIL.

ONCE THE RAIN ENDS TONIGHT...HAVE GONE DRY THROUGH 12Z
SATURDAY. THE PRIMARY RAIN CHANCES APPEAR TO RESIDE WEST OF THE
FORECAST AREA OVER THE HIGH PLAINS CLOSER TO THE LEE TROUGH THAT
DEVELOPS BY FRIDAY AFTERNOON. TEMPERATURES WILL BE SEASONABLE THE
NEXT COUPLE OF DAYS WITH HIGHS IN THE MID 80S TO AROUND 90.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST
CONCERNS WILL BE CHANCE OF PRECIPITATION SATURDAY NIGHT THROUGH
SUNDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD.

A WEAK UPPER LEVEL RIDGE SETTLES INTO THE CENTRAL PLAINS AND REMAINS
FOR MUCH OF THE PERIOD. A FEW SHORT WAVES SLIDE OVER THE FRONT.
A SURFACE LOW DEVELOPS TO THE WEST AND MOVES THROUGH THE FORECAST
AREA MONDAY AND TUESDAY.

EXPECT THAT THERE MAY BE SOME THUNDERSTORMS AS THE SURFACE LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA. AT THE SAME TIME A SHORT
WAVE WILL MOVE MOSTLY TO THE NORTH OF THE FORECAST AREA. WITH THE
ENERGY NORTH...EXPECT THAT PRECIPITATION WILL BE IN THE NORTHERN
PART OF THE FORECAST AREA.

WITH THE UPPER RIDGE OVER THE AREA...SOUTH WINDS DUE TO THE SURFACE
LOW TO THE WEST AND 850MB TEMPERATURES OF 22 TO 26 DEGREES
CELSIUS...EXPECT THAT THE TEMPERATURES WILL BE A LITTLE WARMER OVER THE
WEEKEND. ONCE THE SURFACE LOW SLIPS TO THE SOUTH OF THE FORECAST
AREA...THE WINDS WILL BE LIGHTER AND MORE FROM THE EAST SO
TEMPERATURES SHOULD BE A COUPLE OF DEGREES COOLER EVEN IF THE
TEMPERATURES AT 850MB REMAIN NEARLY THE SAME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/JCB
Hazardous weather outlook, Aug 2, 11:42 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CDT WED AUG 2 2006

KSZ005-NEZ063-064-075>077-082>085-031200-
PHILLIPS-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-
1142 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON. THE
PRIMARY HAZARD WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL RETURN TO PORTIONS OF THE OUTLOOK AREA
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-017>019-NEZ086-087-031200-
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NUCKOLLS-THAYER-
1142 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. AN ISOLATED
SEVERE STORM IS POSSIBLE...WITH THE MOST LIKELY LOCATION FOR
SEVERE WEATHER SOUTHEAST OF A LINE FROM MANKATO TO STOCKTON. WIND
GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE
THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>062-072>074-031200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-GOSPER-PHELPS-KEARNEY-
1142 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 2, 3:41 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT WED AUG 2 2006

KSZ018-022115-
OSBORNE-
341 PM CDT WED AUG 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LURAY...OR 32 MILES EAST OF
HAYS...AND MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN OSBORNE COUNTY BY 350 PM CDT
  RURAL SOUTHEASTERN OSBORNE COUNTY BY 400 PM CDT
  RURAL EASTERN OSBORNE COUNTY BY 410 PM CDT

DESTRUCTIVE WINDS IN EXCESS OF 80 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHEASTERN OSBORNE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:12 PM CDTSevere Thunderstorm WarningGIDHall49 min
Aug 1, 7:21 PM CDTSevere Thunderstorm WarningGIDSherman54 min
Aug 1, 7:32 PM CDTSevere Thunderstorm WarningGIDHoward58 min
Aug 1, 7:36 PM CDTSevere Thunderstorm WarningGIDValley54 min
Aug 1, 8:10 PM CDTSevere Thunderstorm WarningGIDGreeley, Nance65 min
Aug 1, 8:29 PM CDTSevere Thunderstorm WarningGIDValley31 min
Aug 1, 8:41 PM CDTSevere Thunderstorm WarningGIDFillmore34 min
Aug 2, 3:56 PM CDTSevere Thunderstorm WarningGIDMitchell64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.